Absence of cortical white matter changes in three patients undergoing long-term vigabatrin therapy.
Chronic administration of the experimental antiepileptic drug vigabatrin (gamma-vinyl GABA) to animals has been shown to cause dose-dependent neuropathological changes characterized by a microvacuolation in specific white matter tracts. This finding has led to some concern as to whether similar pathologic changes might occur in patients taking this medication. Here we report on analysis of tissue specimens taken during neurosurgery from three patients undergoing chronic vigabatrin therapy (4 g/day). The first patient, a 34-year-old woman, had taken vigabatrin for 2 years prior to surgery, the second, a 50-year-old man, had taken the drug for 1 year, and a 34-year-old man had taken the drug for 5.3 years. For comparison, similar specimens were taken from three other patients not taking vigabatrin who were undergoing surgery for intractable epilepsy. Specimens from each subject were prepared in an identical manner and examined with light and electron microscopy. All specimens were examined in a blinded fashion. There was some minor nonspecific myelinic splitting seen in both controls and vigabatrin-treated patients but there was no evidence for any drug-induced lesions similar to that seen in experimental animals.